Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A method for interpolating scattered data based upon a minimum norm network

Author: Gregory M. Nielson
Journal: Math. Comp. 40 (1983), 253-271
MSC: Primary 65D05; Secondary 41A05, 65D07
MathSciNet review: 679444
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A method for interpolating scattered data is described. Given $ ({x_i},{y_i},{z_i}),i = 1, \ldots, N$, a bivariate function S with continuous first order partial derivatives is defined which has the property that $ S({x_i},{y_i}) = {z_i},i = 1, \ldots ,N$. The method is based upon a triangulation of the domain and a curve network which has certain minimum pseudonorm properties. Algorithms and examples are included.

References [Enhancements On Off] (What's this?)

  • [1] Hiroshi Akima, "A method of bivariate interpolation and smooth surface fitting for values given at irregularly distributed points," Trans. Math. Software, v. 4, 1978, pp. 148-159.
  • [2] R. E. Barnhill, "Representation and approximation of surfaces," Mathematical Software III (J. R. Rice, ed.), Academic Press, New York, 1977, pp. 68-119. MR 0489081 (58:8556)
  • [3] R. E. Barnhill, G. Birkhoff & W. J. Gordon, "Smooth interpolation in triangles," J. Approx. Theory, v. 8, 1973, pp. 114-128. MR 0368382 (51:4623)
  • [4] C. de Boor & R. E. Lynch, "On splines and their minimum properties," J. Math. Mech., v. 15, 1966, pp. 953-969. MR 0203306 (34:3159)
  • [5] Richard Franke, A Critical Comparison of Some Methods for Interpolation of Scattered Data, Naval Postgraduate School Technical Report NPS-53-79-003, December 1979.
  • [6] R. L. Laney, L. W. Pankratz & C. Zenone, Private Communication, Phoenix, Arizona, 1978.
  • [7] C. L. Lawson, "Software for $ {C^1}$ surface interpolation," Mathematical Software III (J. R. Rice, ed.), Academic Press, New York, 1977, pp. 161-194.
  • [8] B. A. Lewis & J. S. Robinson, "Triangulation of planar regions with applications," Comput. J., v. 21, 1978, pp. 324-332.
  • [9] G. M. Nielson, "Minimum norm interpolation in triangles," SIAM J. Numer. Anal., v. 17, 1980, pp. 44-62. MR 559461 (81g:65014)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D05, 41A05, 65D07

Retrieve articles in all journals with MSC: 65D05, 41A05, 65D07

Additional Information

Keywords: Bivariate interpolation, scattered data interpolation, random data interpolation, splines, multivariate approximation and interpolation
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society